Thunderstorm Wind, Harding
- When
- August 12, 6:45 PM MST
- Where
- Harding County, 15 mi SSW of Buffalo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.379, -103.668
Wind gusts were estimated at 70 mph.
A severe thunderstorm produced wind gusts to 70 mph across Harding and northern Perkins Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 70 mph across Harding and northern Perkins Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:00 PM MST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT THU AUG 12 2010 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW CENTERED OF KPIR WHILE FRONTAL BOUNDARY STRETCHES OFF TO THE SOUTHWEST. UPPER LEVEL ANALYSIS PLACES TROF AXIS STRETCHING FROM CENTRAL MONTANA TO NEAR THE IDAHO/WYOMING BORDER...WHILE BROAD RIDGE REMAINS OVER THE MIDWEST KEEPING SOUTHWEST FLOW OVER OUR AREA. POTENT SHORT WAVE NOW PUSHING WELL INTO WESTERN WYOMING. FOR THIS AFTERNOON/TONIGHT...SCATTERED STORMS WILL DEVELOP AS AFOREMENTIONED WAVE CONTINUES ITS APPROACH TO THE AREA. AREA WHERE THERE COULD POTENTIALLY BE A FEW SEVERE STORMS WOULD BE OVER NORTHWESTERN SOUTH DAKOTA WHERE THE STRONGEST DEEP LAYER SHEAR WILL BE...THOUGH INSTABILITY IS NOT ALL THAT IMPRESSIVE...SO MOST STORMS SHOULD REMAIN TAME. FOR FRIDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEFORE A SECONDARY COLD FRONT MAKES ITS WAY THROUGH THE AREA. THIS...COMBINED WITH UNSETTLED SOUTHWESTERLY FLOW ALOFT...WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS. ON SATURDAY...NOTABLY COOLER TEMPERATURES ARE EXPECTED AS COOLER AIR CONTINUES TO PUSH INTO THE AREA. SOME SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE WITH CYCLONIC FLOW ALOFT. EXTENDED...EXTENDED MODELS SIMILAR IN DEVELOPING LARGE UPPER LOW OVER EASTERN HALF OF CANADA FOR EARLY NEXT WEEK. WITH HIGH PRESSURE ACROSS THE NORTHERN PLAINS...SHOULD BE DRY SUNDAY/MONDAY. WEAK THETA-E ADVECTION ACROSS THE AREA MONDAY NIGHT...SO WILL LEAVE SMALL POPS IN FORECAST. NORTHWEST FLOW WILL CONTINUE INTO MID-WEEK AND A GRADUAL WARMING TREND. WITH LACK OF FORCING...WILL KEEP FORECAST DRY. && .AVIATION...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING WITH LCL MVFR CIGS/IFR VSBY. OTHERWISE VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT THU AUG 12 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 200 PM MDT (300 PM CDT) THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL OR DAMAGING WIND GUSTS OVER NORTHWEST SOUTH DAKOTA...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AS AN UNSETTLED WEATHER PATTERN CROSSES THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 SE COLONY 44.85N 104.12W
08/12/2010 E1.25 INCH CROOK WY TRAINED SPOTTER
&&
VAN CLEAVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 18 NW DOWNTOWN BELLE FO 44.85N 104.11W
08/12/2010 E2.00 INCH CROOK WY TRAINED SPOTTER
&&
VAN CLEAVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
736 PM MDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 18 NW DOWNTOWN BELLE FO 44.85N 104.11W
08/12/2010 E70 MPH CROOK WY TRAINED SPOTTER
&&
VAN CLEAVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 10 NNE NEW HAVEN 44.88N 104.77W
08/12/2010 E1.50 INCH CROOK WY PUBLIC
GROUND IS WHITE...BROKEN WINDOWS
&&
VAN CLEAVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 10 NNE NEW HAVEN 44.88N 104.77W
08/12/2010 E60 MPH CROOK WY PUBLIC
&&
VAN CLEAVEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 7 NW NISLAND 44.74N 103.65W
08/12/2010 E60 MPH BUTTE SD TRAINED SPOTTER
&&
VAN CLEAVEThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
8 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 70 mph.
Wind gusts reached 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248438, 248439, 259416, 248441, 248443, 248445, 248448, 259407.